Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Apr 17, 2017, 3:48 AM CDT for Jim Hogg County, Zapata County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2017, 3:48 AM CDT (08:48 UTC)
- Expired
- Apr 17, 2017, 4:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jim Hogg County, TX, Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 150 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 8.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1320 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.9
The text
As transmitted.
734
WUUS54 KBRO 170848
SVRBRO
TXC247-505-170945-
/O.NEW.KBRO.SV.W.0015.170417T0848Z-170417T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
348 AM CDT MON APR 17 2017
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Southern Jim Hogg County in Deep South Texas...
East central Zapata County in Deep South Texas...
* Until 445 AM CDT
* At 347 AM CDT, a severe thunderstorm was located OVER Bustamante,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS
AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO
CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO
MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE
LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED.
DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED.
* Locations impacted include...
Agua Nueva, Bustamante, Escobas, Guerra, Randado and Puesta Del Sol
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2709 9915 2714 9849 2714 9847 2705 9847
2705 9842 2687 9842 2682 9913 2705 9922
TIME...MOT...LOC 0847Z 243DEG 25KT 2701 9909
HAIL...1.00IN
WIND...60MPH
$$
TOMASELLI1 follow-up statement
361
WWUS54 KBRO 170930
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
430 AM CDT MON APR 17 2017
TXC247-505-170939-
/O.CAN.KBRO.SV.W.0015.000000T0000Z-170417T0945Z/
Jim Hogg TX-Zapata TX-
430 AM CDT MON APR 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JIM HOGG AND EAST
CENTRAL ZAPATA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 2709 9915 2714 9849 2714 9847 2705 9847
2705 9842 2687 9842 2682 9913 2705 9922
TIME...MOT...LOC 0927Z 243DEG 25KT 2714 9880
$$
TOMASELLIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 1:17 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 17, 1:17 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 117 AM CDT Mon Apr 17 2017 .DISCUSSION...Updated for latest /06Z/ aviation discussion below. && .AVIATION...For the Lower Valley (mainly Brownsville and Harlingen/Valley) the forecast through 1 AM Tuesday is fairly non-descript, as a mix of MVFR (early and late) and VFR lower clouds will combine with plenty of cirrus/anvil debris courtesy of both short wave energy scooting within otherwise flat 500 mb flow. That short wave/disturbance, however, will be dipping into Deep South Texas late this afternoon and overnight; any old boundaries from leftover early Monday morning convection across the Rio Grande Plains may be enough to trigger some new activity by mid to late afternoon across the mid Valley. More interesting action may develop by early evening across the eastern slopes of the Sierra Madre from near the Big Bend to southwest of Starr/Zapata, and the arrival of the axis of the short wave trough overnight (with light easterly surface flow) has all the earmarks of an MCS/MCV that could march into the mid Valley after sunset and before midnight. For both of these reasons, added a PROB30 for modest visibility reductions (MVFR) in TSRA for McAllen/Miller, one period during the late afternoon and another just before midnight. As was the case six days ago, figuring out exactly how far east and south the bigger rains...and potential stronger winds and even hail...is a difficult proposition. As of this writing the favored areas remain west of the populated RGV including McAllen, but future forecasts should be able to pin down the potential movement/survival of any MCS/MCV that develops after dark. 52/BSG && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 52/99
Hazardous weather outlook, Apr 16, 4:45 PM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 445 PM CDT Sun Apr 16 2017 TXZ248>257-172145- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron-Coastal Willacy-Coastal Cameron- 445 PM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND AT BOCA CHICA BEACH. ISOLATED TO SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG...WILL BE POSSIBLE OVER THE WESTERN PORTIONS OF DEEP SOUTH TEXAS AND THE UPPER RIO GRANDE VALLEY TONIGHT. SMALL HAIL...WIND GUSTS TO NEAR 50 MPH AND HEAVY RAINFALL CAN BE EXPECTED WITH STRONG THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...Monday through Saturday AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES MONDAY AND TUESDAY AS WELL AS FRIDAY NIGHT AND SATURDAY. ISOLATED TO SCATTERED THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE...WILL BE POSSIBLE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE WESTERN PORTIONS OF DEEP SOUTH TEXAS TONIGHT. GMZ130-132-135-150-155-170-175-172145- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 445 PM CDT Sun Apr 16 2017 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...Monday through Saturday NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. CASTILLO
In the hours before
Special weather statement, Apr 17, 2:36 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Brownsville TX
236 AM CDT MON APR 17 2017
TXZ248-170815-
Zapata TX-
236 AM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY UNTIL 315
AM CDT...
At 236 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of El Cenizo, or 21 miles south of Laredo, moving
southeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Zapata County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2732 9937 2727 9933 2727 9896 2692 9918
2708 9944 2709 9943 2710 9944 2711 9944
2713 9943 2715 9944 2716 9943 2721 9943
2722 9944 2725 9944 2727 9945
TIME...MOT...LOC 0736Z 297DEG 34KT 2722 9949
TOMASELLIThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:36 AM CDT | Special Weather Statement | BRO | Zapata | 39 min |
| Apr 17, 3:08 AM CDT | Severe Thunderstorm Warning | BRO | Zapata | 52 min |
| Apr 17, 3:26 AM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Zapata | 64 min |
| Apr 17, 4:18 AM CDT | Special Weather Statement | BRO | Zapata | 57 min |
| Apr 17, 4:36 AM CDT | Special Weather Statement | BRO | Jim Hogg | 54 min |
| Apr 17, 4:41 AM CDT | Special Weather Statement | BRO | Brooks | 64 min |
| Apr 17, 4:49 AM CDT | Special Weather Statement | BRO | Starr | 56 min |
| Apr 17, 6:17 AM CDT | Special Weather Statement | BRO | Starr | 58 min |
| Apr 17, 6:45 AM CDT | Special Weather Statement | BRO | Hidalgo | 60 min |
| Apr 17, 3:58 PM CDT | Special Weather Statement | BRO | Zapata | 47 min |
| Apr 17, 4:31 PM CDT | Special Weather Statement | BRO | Brooks | 59 min |
| Apr 17, 4:38 PM CDT | Special Weather Statement | BRO | Zapata | 52 min |
| Apr 17, 4:47 PM CDT | Severe Thunderstorm Warning | BRO | Brooks | 28 min |
| Apr 17, 4:53 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 52 min |
| Apr 17, 5:30 PM CDT | Special Weather Statement | BRO | Brooks | 60 min |
| Apr 17, 5:34 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 41 min |
| Apr 17, 5:39 PM CDT | Special Weather Statement | BRO | Zapata | 51 min |
| Apr 17, 5:48 PM CDT | Special Weather Statement | BRO | Brooks | 42 min |
| Apr 17, 6:02 PM CDT | Areal Flood Advisory | BRO | Zapata | 88 min |
| Apr 17, 6:14 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 44 min |
| Apr 17, 6:25 PM CDT | Special Weather Statement | BRO | Brooks, Jim Hogg | 65 min |
| Apr 17, 6:27 PM CDT | Areal Flood Advisory | BRO | Brooks | 93 min |
| Apr 17, 6:36 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.